Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 67, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2013, 4:12 PM CDT for Dallas County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2013, 4:12 PM CDT (21:12 UTC)
- Expired
- Mar 31, 2013, 4:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 103 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
842
WUUS54 KBMX 312112
SVRBMX
ALC047-312145-
/O.NEW.KBMX.SV.W.0067.130331T2112Z-130331T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT SUN MAR 31 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 445 PM CDT
* AT 407 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DALLAS
LAKE...OR 12 MILES SOUTH OF SELMONT-WEST SELMONT...AND MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
TYLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3210 8708 3226 8717 3240 8685 3236 8681
3234 8681 3232 8685 3230 8683 3228 8686
3226 8686 3223 8681 3223 8690 3215 8691
TIME...MOT...LOC 2112Z 246DEG 21KT 3222 8702
$$
MA1 follow-up statement
544
WWUS54 KBMX 312136
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT SUN MAR 31 2013
ALC047-312146-
/O.EXP.KBMX.SV.W.0067.000000T0000Z-130331T2145Z/
DALLAS AL-
436 PM CDT SUN MAR 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DALLAS COUNTY
WILL EXPIRE AT 445 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3210 8708 3226 8717 3240 8685 3236 8681
3234 8681 3232 8685 3230 8683 3228 8686
3226 8686 3223 8681 3223 8690 3215 8691
TIME...MOT...LOC 2136Z 246DEG 21KT 3228 8687
$$
MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:37 PM CDT, 35 minutes earlier.
Area forecast discussion, Mar 31, 3:37 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 337 PM CDT SUN MAR 31 2013 .DISCUSSION... TONIGHT...THE FRONT WILL BEGIN TO MOVE SOUTHEAST ACROSS THE AREA. LOWERED POPS A GOOD BIT FOR TONIGHT AS IT LOOKS AS THOUGH THE PRIMARY FRONT WILL MOVE THROUGH QUICKER THAN PREVIOUSLY THOUGHT. THE SQUALL LINE FURTHER TO THE WEST LOOKS BE WEAKENING AND WILL ENTER PORTIONS OF SOUTHWEST ALABAMA ROUND 22Z AS MENTIONED IN THE MESOSCALE DISCUSSION WHICH IS LOCATED AT THE BOTTOM OF THE DISCUSSION. FOR THIS REASON KEPT CATEGORICAL POPS ACROSS THE SOUTH AND SOUTHEAST AFTER 00Z AS THE DECAYING SQUALL LINE MOVES THROUGH WITH MORE SCATTERED SHOWER ACTIVITY FURTHER TO THE NORTH. MODELS ARE SHOWING THAT WINDS WILL BE RATHER LIGHT AS THE FRONT MOVES INTO THE AREA TONIGHT. WITH LIGHT WINDS AND A MOIST GROUND...EXPECT FOG WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA AFTER MIDNIGHT TONIGHT. ADDITIONALLY...SOME OF THE MODEL SOUNDINGS INDICATE THAT THERE WILL BE A FEW BREAKS IN THE THE CLOUDS LATER THIS EVENING AND INTO THE OVERNIGHT PERIOD. IF THIS OCCURS THIS WOULD INCREASE THE FOG POTENTIAL. WITH MOST OF THE INGREDIENTS AVAILABLE...WENT AHEAD AND ADDED THE MENTION OF FOG TO THE HWO FOR THE POSSIBILITY OF VISIBILITIES BELOW 1 MILE. THE RAIN WILL MOVE OUT FOR THE START OF THE WORK WEEK. A FEW SHOWERS COULD LINGER ALONG THE FRONTAL BOUNDARY ACROSS FAR SOUTHEASTERN PORTIONS OF THE FORECAST AREA. EXPECT TEMPERATURES WILL REBOUND INTO THE LOW TO MID 70S ON MONDAY WITH PLENTY OF INSOLATION AS SKIES CLEAR. THE PRIMARY FRONT LOOKS TO PUSH THROUGH THE AREA LATE MONDAY WITH TUESDAY MORNING LOWS IN THE 40S AND POSSIBILITY UPPER 30S ACROSS THE NORTH. TUESDAY WILL BE ABOUT 5-10 DEGREES COOLER OVER NORTHERN PORTIONS OF THE AREA AS THE SECONDARY FRONT CURRENTLY LOCATED FURTHER TO THE NORTH ACROSS THE MID-MISSISSIPPI RIVER VALLEY. THIS FRONT WILL PUSH SOUTHWESTWARD TOWARDS THE GULF COAST AND WILL REEMERGE ON WEDNESDAY AS A WARM FRONT MOVING OUT OF THE GULF. A SHORTWAVE TROUGH WILL MOVE OUT OF THE DESERT SOUTHWEST WEDNESDAY. ISENTROPIC LIFT WILL INCREASE WITH OVERRUNNING PRECIPITATION EXPECTED NORTH OF THE WARM FRONT. MODELS INDICATE THAT PRECIPITATION WILL START EARLY WEDNESDAY MORNING. A SURFACE LOW WILL DEVELOP IN THE NORTH GULF LATE WEDNESDAY INTO EARLY THURSDAY AS THE UPPER LEVEL TROUGH MOVES INTO THE LOWER MISSISSIPPI RIVER VALLEY. SHOWERS SHOULD BECOME MORE WIDESPREAD THROUGHOUT THE DAY WEDNESDAY AND INTO EARLY THURSDAY. MODELS HAVE CONTINUED TO TREND FURTHER SOUTH WITH THE DEVELOPMENT OF THE SURFACE LOW WITH THE LOW TRACKING ALONG THE FLORIDA PANHANDLE. THEREFORE...EXPECT VERY LIMITED INSTABILITY ACROSS THE AREA AND HAVE ONLY MENTIONED A SLIGHT CHANCE FOR THUNDER ACROSS THE SOUTHERN THIRD OF THE AREA DURING THE DAY ON THURSDAY. IF THE LOW WERE TO TRACK FURTHER NORTH OUR THUNDERSTORM CHANCES WOULD BE HIGHER AND WE WOULD ALSO HAVE THE POSSIBILITY FOR SOME SEVERE WEATHER. HOWEVER...MODELS ARE COMING MORE IN LINE WITH THE FURTHER SOUTH SOLUTION. ONE THING TO NOTE...IS THAT MODELS ARE INDICATING RATHER IMPRESSIVE QPF AMOUNTS ACROSS THE AREA. THE SYSTEM COULD DROP AS MUCH AS 1 TO 2 INCHES OF RAINFALL ACROSS THE AREA. LATER FORECAST WILL HAVE TO CONTINUE TO MONITOR THE POTENTIAL FLOODING CONCERNS. THE UPPER LEVEL TROUGH WILL EXIT TO THE EAST ON FRIDAY AND RAIN CHANCES SHOULD COME TO AN END LATE IN THE WORK WEEK. UPPER LEVEL HEIGHTS WILL RISE OVER THE WEEKEND AS WARM AIR ADVECTION TAKES OVER. THE GFS AND ECMWF ARE NOT AS IMPRESSIVE WITH THE RIDGE OVER THE WEEKEND BUT STILL EXPECT THE WEEKEND WILL BE DRY WITH HIGH TEMPERATURES IN THE MID TO UPPER 70S. 05/MA && .AVIATION... 18Z TAF DISCUSSION. DEFINITELY A CHALLENGING AVIATION FORECAST IN STORE THROUGH TONIGHT ACROSS CENTRAL ALABAMA WITH SEVERAL DISTURBANCES ROTATING ACROSS THE AREA. RAIN SHOWERS WITH EMBEDDED STORMS WILL MOVE EASTWARD THIS AFTERNOON...WITH MORE IN THE WAY OF THUNDERSTORMS DEVELOPING BY LATE IN THE AFTERNOON TOWARD THE EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. CIGS WILL BE UP AND DOWN FROM VFR TO MVFR AT TIMES THROUGH THE AFTERNOON. DUE TO THE UNCERTAINTY OF WHERE THE THUNDERSTORMS WILL DEVELOP...HAVE GONE WITH VCTS THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS FOR ALL TERMINALS. BASED ON WHERE THE STORMS DEVELOP AND PROPAGATE...AMENDMENTS FOR TS WILL LIKELY BE NEEDED THROUGH THIS EVENING. MUCH LIKE WE OBSERVED LAST NIGHT...LOW CLOUDS AND FOG WILL ALSO BE AN ISSUE THROUGH THE OVERNIGHT HOURS. FOLLOWING THE PASSAGE OF THE SHOWERS AND STORMS AFTER 06Z...IFR CIGS WILL LIKELY DEVELOP FOR A MAJORITY OF TERMINALS...ESPECIALLY FOR THE SOUTHERN SITES OF KMGM AND KTOI. ALSO...IFR TO LIFR VIS COULD IMPACT MOST SITES AS WELL. THE IFR CIGS AND VIS COULD LAST THROUGH 15Z MONDAY MORNING...THEN FINALLY BECOMING VFR BY MONDAY AFTERNOON WITH DRIER AIR MOVING IN BEHIND THE COLD FRONT.. WINDS WILL BE MAINLY FROM THE SOUTHWEST...WITH A FEW WIND GUSTS POSSIBLE FROM HOUR TO HOUR BUT SHOULD PREVAIL AROUND 10 KNOTS THROUGH THE AFTERNOON. WINDS WILL BECOME LIGHT DURING THE OVERNIGHT HOURS...THEN SHIFTING TO THE NORTHWEST MONDAY AFTERNOON BEHIND THE COLD FRONT. 56/GDG && .PREV DISCUSSION... /ISSUED 229 PM CDT SUN MAR 31 2013/ MESOSCALE DISCUSSION ORGANIZED LINE OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING EASTWARD ACROSS WESTERN MISSISSIPPI THIS AFTERNOON. SEVERAL DAMAGING WIND AND WIND GUST AROUND 60 MPH HAVE BEEN REPORTED WITH THIS ACTIVITY. THIS LINE WAS JUST AHEAD OF A WAVY QUASI-STATIONARY FRONT FROM NORTH TEXAS INTO KENTUCKY. WILL THIS ACTIVITY REMAIN STRONG TO SEVERE FOR CENTRAL ALABAMA...LETS TAKE A LOOK. AN MCV WAS SPINNING NEAR THE BIRMINGHAM METRO AREA AND HAD RAIN AND EMBEDDED THUNDER ASSOCIATED WITH IT. THE OUTFLOW BOUNDARY FROM THIS MCV AND ITS STRONGER ACTIVITY LATE LAST NIGHT HAS PUSHED SOUTHWARD AND WAS LOCATED ACROSS EXTREME SOUTHERN PIKE AND BARBOUR COUNTIES. SOME BREAKS IN THE CLOUDS SOUTH HAS ALLOWED SOME RECOVERY IMMEDIATELY NORTH OF THIS BOUNDARY...BUT CAPE/MUCAPE WAS ONLY 500 AT BEST WITH LI'S AROUND -1. 0-6KM BULK SHEAR VALUES WERE NOT IMPRESSIVE AT ONLY 30 KTS...BUT THE COLD POOL WAS HELPING KEEP ACTIVITY GOING. ALL THE INSTABILITY WAS LOCATED ACROSS THE GULF COAST FROM TEXAS-LOUISIANA INTO SOUTHERN MISSISSIPPI. TEMPERATURES RANGED FROM THE LOW 60S IN THE RAIN AREAS TO THE LOW 80S WHERE BREAKS IN THE CLOUDS ARE OCCURRING SOUTH. THEREFORE...GENERALLY SHOWERS...POSSIBLY AN EMBEDDED STORM...REMAIN IN THE PICTURE FOR MUCH OF NORTH CENTRAL ALABAMA. AN UPPER LEVEL TROUGH APPROACHES THE AREA LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. THIS FEATURE WILL PUSH A COLD FRONT INTO THE AREA WHERE MORE DEVELOPMENT IS EXPECTED. DUE TO THE OVERALL LACK OF INSTABILITY AND OVERALL MOISTURE CONTENT...ONLY GENERAL THUNDERSTORMS ARE ANTICIPATED NORTH OF A LINE FROM LIVINGSTON TO AUBURN. THE STRONGER ACTIVITY WEST WILL ENTER SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING. THE OVERALL DEVELOPMENT AND MOVEMENT OF THESE STORMS WILL BE SOUTH...WHERE BETTER MOISTURE AND INSTABILITY RESIDE. BUT A STRONG STORM OF TWO MAY OCCUR SOUTH OF THE LINE FROM LIVINGSTON TO AUBURN THIS AFTERNOON INTO THE EVENING HOURS. SOME SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. A WATCH IS NOT ANTICIPATED AT THIS TIME. 75 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 50 72 43 62 42 / 30 10 10 10 20 ANNISTON 53 73 44 66 44 / 50 10 10 0 20 BIRMINGHAM 53 73 43 65 44 / 50 10 10 10 20 TUSCALOOSA 52 75 44 69 47 / 50 10 10 10 20 CALERA 54 73 46 68 46 / 60 10 10 0 20 AUBURN 56 74 47 71 48 / 70 20 10 0 20 MONTGOMERY 57 76 49 75 51 / 80 20 10 10 20 TROY 57 74 48 75 52 / 80 40 10 0 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 31, 1:43 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 143 PM CDT SUN MAR 31 2013 ALZ011>015-017>050-011845- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 143 PM CDT SUN MAR 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. PATCHY FOG WILL DEVELOP ACROSS CENTRAL ALABAMA AFTER MIDNIGHT. SOME OF THIS FOG WILL REDUCE VISIBILITIES TO 1 MILE OR LESS AT TIMES. ADDITIONALLY...LOW CLOUDS MAY OBSCURE HIGHER HILL TOPS ACROSS THE AREA. THESE CONDITIONS WILL IMPROVE AT DAY BREAK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 31, 3:39 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT SUN MAR 31 2013
ALZ040-312115-
DALLAS AL-
339 PM CDT SUN MAR 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 415
PM CDT...
AT 335 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR REHOBOTH...OR 14 MILES NORTH OF CAMDEN...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FIVE POINTS...
ORRVILLE...
OLD CAHABA PARK...
CRUMPTONIA...
WHITES BLUFF...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3218 8733 3219 8736 3220 8737 3240 8717
3224 8702 3214 8727
TIME...MOT...LOC 2039Z 229DEG 13KT 3220 8729
56Special weather statement, Mar 31, 4:12 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT SUN MAR 31 2013
ALZ042-044-312145-
LOWNDES AL-MONTGOMERY AL-
412 PM CDT SUN MAR 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY AND CENTRAL
LOWNDES COUNTIES UNTIL 445 PM CDT...
AT 412 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HAYNEVILLE...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MONTGOMERY...
CANTELOUS...
DANNELLY FIELD...
HOPE HULL...
WOODCREST...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3228 8669 3234 8654 3234 8650 3236 8649
3243 8634 3241 8631 3244 8632 3248 8624
3227 8609 3211 8660
TIME...MOT...LOC 2112Z 246DEG 21KT 3223 8654
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:39 PM CDT | Special Weather Statement | BMX | Dallas | 36 min |
| Mar 31, 4:12 PM CDT | Special Weather Statement | BMX | Montgomery | 33 min |
| Mar 31, 4:13 PM CDT | Special Weather Statement | BMX | Pike | 32 min |
| Mar 31, 4:27 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 48 min |
| Mar 31, 4:55 PM CDT | Special Weather Statement | BMX | Bullock, Pike | 50 min |
| Mar 31, 5:08 PM CDT | Special Weather Statement | BMX | Montgomery | 52 min |
| Mar 31, 5:41 PM CDT | Special Weather Statement | BMX | Barbour, Bullock, Montgomery | 49 min |
| Mar 31, 6:52 PM CDT | Special Weather Statement | BMX | Barbour | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.